Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 310, NWS Rapid City, SD

August 7, 2007Butte County, Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 7, 2007, 2:13 PM MDT for Butte County, Meade County, South Dakota. It was in force for 62 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2007, 2:13 PM MDT (20:13 UTC)
Expired
Aug 7, 2007, 3:15 PM MDT
In force
62 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

Counties Butte County, SD, Meade County, SD

The radar

The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 2:30 PM MDTHAIL 18 N Sturgis, SD
Aug 7, 2:37 PM MDTHAIL 1.7513 N Sturgis, SD
Aug 7, 2:50 PM MDTHAIL 14 Wsw Vale, SD
Aug 7, 3:00 PM MDTHAIL 0.751 W Vale, SD
Aug 7, 3:25 PM MDTTSTM WND GST 7015 Ne Sturgis, SD60 TO 70 MPH WIND WITH QUARTER SIZE HAIL.
Aug 7, 3:25 PM MDTHAIL 115 Ne Sturgis, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 1:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 072013
SVRUNR
SDC019-093-072115-
/O.NEW.KUNR.SV.W.0310.070807T2013Z-070807T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA...
  WEST CENTRAL MEADE COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 315 PM MDT

* AT 209 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  NISLAND...OR ABOUT 12 MILES NORTH OF STURGIS...MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWELL BY 225 PM MDT...
  VALE BY 230 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4469 10365 4451 10359 4449 10299 4481 10303

$$

CALDERON
3 follow-up statements
000 
WWUS53 KUNR 072026
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT TUE AUG 7 2007

SDC019-093-072115-
/O.CON.KUNR.SV.W.0310.000000T0000Z-070807T2115Z/
BUTTE SD-MEADE SD-
225 PM MDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR WEST CENTRAL MEADE AND SOUTH CENTRAL BUTTE COUNTIES...

AT 222 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
VALE...OR ABOUT 11 MILES NORTH OF STURGIS...MOVING SOUTHEAST AT 10
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAR BUTTE BY 255 PM MDT...
  STURGIS BY 300 PM MDT...

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 29 AND 31...

THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL AND 60 MPH 
WINDS.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY 
BUILDING AWAY FROM WINDOWS. TENTS AND CAMPERS WILL NOT PROTECT YOU 
FROM DAMAGING WINDS. TAKE ACTION NOW

LAT...LON 4471 10360 4439 10356 4441 10319 4473 10337

$$

CALDERON
000 
WWUS53 KUNR 072037
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MDT TUE AUG 7 2007

SDC019-072047-
/O.CAN.KUNR.SV.W.0310.000000T0000Z-070807T2115Z/
BUTTE SD-
237 PM MDT TUE AUG 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR BUTTE COUNTY IS CANCELLED...

AT 235 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED 
INTO MEADE COUNTY...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 4460 10359 4435 10355 4442 10318 4465 10341

$$

SDC093-072115-
/O.CON.KUNR.SV.W.0310.000000T0000Z-070807T2115Z/
MEADE SD-
237 PM MDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR WEST CENTRAL MEADE COUNTY...

AT 235 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH BASEBALL SIZE HAIL...AND WIND GUSTS TO 60 MPH. 
THIS STORM WAS LOCATED NEAR BEAR BUTTE...OR ABOUT 9 MILES NORTH OF
STURGIS...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAR BUTTE BY 305 PM MDT...
  STURGIS BY 310 PM MDT...

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 30 AND 35...

LARGE WIND-DRIVEN HAIL CAN CAUSE SERIOUS INJURIES. TAKE COVER NOW IF 
YOU ARE IN THE PATH OF THIS DANGEROUS STORM TENTS AND CAMPERS WILL 
NOT PROTECT FROM DAMAGING WINDS. TAKE SHELTER NOW IN A STURDY 
BUILDING AWAY FROM WINDOWS

LAT...LON 4460 10359 4435 10355 4442 10318 4465 10341

$$

CALDERON
000 
WWUS53 KUNR 072053
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT TUE AUG 7 2007

SDC093-072115-
/O.CON.KUNR.SV.W.0310.000000T0000Z-070807T2115Z/
MEADE SD-
253 PM MDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR WEST CENTRAL MEADE COUNTY...

AT 251 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS WITH GOLF BALL SIZE HAIL...AND WIND GUSTS TO 60 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH
OF BEAR BUTTE TO 8 MILES NORTHWEST OF BEAR BUTTE...OR ALONG A LINE
EXTENDING FROM 15 MILES NORTHEAST OF STURGIS TO 9 MILES NORTH OF
STURGIS...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  AREAS NORTH OF HIGHWAY 34...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4461 10356 4446 10357 4447 10322 4462 10324

$$

CALDERON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:10 PM MDT, 3 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT TUE AUG 7 2007

.DISCUSSION...A STRONG SHORT WAVE IS MOVING INTO THE NORTHERN
ROCKIES THIS AFTERNON WITH SEVERAL SMALLER IMPULSES AHEAD OF THE
MAIN TROUGH EMBEDDED IN THE SOUTHWEST FLOW ALOFT OVER EASTERN
MONTANA...EASTERN WYOMING...AND THE DAKOTAS.  THE AMS IS MOIST AND
UNSTABLE WITH 2000+ SBCAPE OVER NORTHEAST WYOMING AND THE BLKHLS.
AT THIS POINT THE ONLY INGREDIENT FOR SEVERE STORMS IN QUESTION
MIGHT BE THE SHEAR... WITH MODERATE SOUTHERLY SURFACE WINDS THAT
DEPENDS ON HOW MUCH THE FLOW ALOFT CAN TURN TO THE SOUTHWEST BEFORE
THE FIRST WEAK SHOFT WAVE MOVES THROUGH THE AREA.

TONIGHT...THE MAIN SHORT WAVE IS FORECAST TO CONTINUE EASTWARD INTO
THE NORTHERN PLAINS BY LATE THIS EVENING...TAKING OVER AS THE
PRIMARY FORCING/FOCUSING MECHANISM FOR THE NORTHERN HIGH PLAINS FOR
THE OVERNIGHT HOURS. THE BEST UVV FROM THE MAIN VORT CENTER IS
FORECAST TO DEVELOP ALONG AND NORTH OF THE NORTH DAKOTA/SOUTH DAKOTA
BORDER BY AROUND 06Z. LOW LEVEL MOISTURE IS FORECAST TO DECREASE
SOMEWHAT AFTER THE FIRST WEAK SHORT WAVE MOVES THROUGH NORTHWESTERN
SOUTH DAKOTA THIS EVENING...WITH DEWPOINT DROPPING TO NEAR 50...BUT
THAT SHOULD STILL BE HIGH ENOUGH TO SUPPORT THUNDERSTORMS.

WEDNESDAY AND WEDNESDAY NIGHT...THE PACIFIC SHORT WAVE WILL CROSS
THE NORTHERN PLAINS LEAVING SLIGHTLY COOLER/DRIER CONDITIONS FOR A
DAY.  A FEW SHOWERS ARE POSSIBLE...MOSTLY NEAR THE TROUGH AS IT
EXITS THE WESTERN DAKOTAS.

THURSDAY AND THURSDAY NIGHT...THE UPPER RIDGE AND HOT TEMPS
REDEVELOP TO THE NORTHERN PLAINS WITH GOOD RETURN FLOW AT THE
SURFACE. A SLIGHT CHANCE OF DISORGANIZED THUNDERSTORM ACTIVITY IS
ALSO IN THE FORECAST JUST BECAUSE OF THE HEATING AND LIKELY INCREASE
IN SURFACE MOISTURE.

EXTENDED...UPR HIGH WILL PERSIST OVER THE CNTRL/SRN PLAINS WITH
DIRTY RIDGE EXTENDING NWD THRU THE NRN PLAINS. THIS WILL LEAD TO A
SLIGHT CHC OF TSTMS FROM TIME TO TIME AS A SERIES OF SHORTWAVES
ROUND THE TOP OF THE RIDGE....ALTHOUGH TIMING THESE WAVES QUITE
DIFFICULT THIS FAR OUT. TEMPS WILL RUN SEVERAL DEGREES ABOVE CLIMO.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS EASTERN
WYOMING AND WESTERN SOUTH DAKOTA THROUGH THIS AFTERNOON AND
EVENING...WITH SOME SEVERE STORMS POSSIBLE. VFR CONDITIONS ARE
EXPECTED OVERNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...SEVERE THUNDERSTORM WATCH NUMBER 565 IN EFFECT UNTIL 9 PM MDT.
WY...SEVERE THUNDERSTORM WATCH NUMBER 565 IN EFFECT UNTIL 9 PM MDT.

&&
Hazardous weather outlook, Aug 7, 6:30 AM MDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT TUE AUG 7 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST WYOMING ALONG
WITH WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY
TODAY FOR MANY PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY AND ON THURSDAY.
THERE IS THE POTENTIAL THAT A FEW OF THE STORMS MAY BECOME SEVERE
ON WEDNESDAY...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 7, 1:08 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 PM MDT TUE AUG 7 2007

SDZ012-025-072000-
BUTTE-NORTHERN FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE RESERVOIR...FRUITDALE...
NEWELL AND NISLAND
108 PM MDT TUE AUG 7 2007

.NOW...
...THUNDERSTORMS MOVING INTO THE AREA...

AT 101 PM MDT...A THUNDERSTORM WAS LOCATED 5 MILES NORTH OF SAINT
ONGE...OR ABOUT 8 MILES SOUTHEAST OF BELLE FOURCHE...MOVING EAST AT 5
MPH. ANOTHER THUNDERSTORM WAS DEVELOPING NEAR BELLE FOURCHE.

THIS STORMS WILL AFFECT BELLE FOURCHE...BELLE FOURCHE
RESERVOIR...SAINT ONGE...FRUITDALE...NISLAND...AND VALE.

SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

CALDERON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:10 PM MDTSevere Thunderstorm WarningUNR65 min
Aug 7, 1:21 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence54 min
Aug 7, 2:15 PM MDTSevere Thunderstorm WarningUNR60 min
Aug 7, 3:05 PM MDTSevere Thunderstorm WarningUNRJackson55 min
Aug 7, 3:06 PM MDTSevere Thunderstorm WarningUNRHarding54 min
Aug 7, 3:11 PM MDTSevere Thunderstorm WarningUNRMeade64 min
Aug 7, 3:17 PM MDTSevere Thunderstorm WarningUNRBennett58 min
Aug 7, 3:56 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson64 min
Aug 7, 4:07 PM MDTSevere Thunderstorm WarningUNRMeade53 min
Aug 7, 4:48 PM MDTSevere Thunderstorm WarningUNRHarding42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.